Case of the month: October 2019 - 'Mind the patch'

About this case study

Each month JAG publishes a case of the month highlighting a real life clinical scenario which has impacted patient safety. Case studies are contributed by JAG leads and endoscopy services across the UK and are designed to provide an opportunity for discussion and to share learning. 

Download the PDF version here and share this for discussion with your team.

Case synopsis

Mr A, a 71-year-old male with metastatic oesophageal cancer diagnosed 2 years prior, presented with a partial oesophageal food bolus obstruction. The patient had several oesophageal stents placed over the last 12 months to relieve tumour obstruction.

Mr A was on a semiliquid diet and had a history of recurrent food bolus obstructions every 2-3 months treated endoscopically. The patient was cachectic, lived independently at home with his wife, had an existing DNACPR, and was under the management of the Macmillan palliative care service.

As Mr A was tolerating saliva, a decision was made, in conjunction with a gastroenterology consultant, to perform a gastroscopy under sedation instead of general anaesthetic in light of his comorbidities. Informed consent was obtained with the risk of aspiration explained to the patient, however his next of kin was not present for these discussions. 

This procedure was performed in the X-ray screening room due to possible complex anatomy with previous stent migration. The procedure commenced on the fluoroscopy table with the patient in the left lateral position. Xylocaine throat spray, fentanyl 25 mcg and midazolam 1 mg were administered. 

Within one minute of administrating fentanyl and midazolam, there was rapid desaturation to 60% despite use of an oxygen rebreather mask at 15L, naloxone and flumazenil reversal.

There was a short delay in administration of reversal agents as whilst the drugs were available, there was no stock of syringes and drawing up needles in the room as they had been used during the previous case. Mr A did remain conscious throughout this period. On moving the patient forwards to be examined, a buprenorphine patch was identified on the patient’s back and immediately removed.

Mr A was diagnosed clinically with left sided aspiration as he was tachypnoeic with increased work of breathing, reduced air entry and crepitations on the left base. An X-ray confirmed left lobar collapse consistent with aspiration pneumonia. The patient was given IV Augmentin and transferred to the medical high dependency unit (HDU) for supportive management. Mr A made a good recovery and stopped supplemental oxygen 3 days later.

Nasogastric access for feeding was achieved. Given the challenges associated with gastroscopy, the patient had a radiologically inserted gastrostomy for feeding.

 

JAG analysis

What are the learning points you took away from this case?
How could things have been improved?


The following patient safety incidents were identified by JAG. They have been categorised for severity (mild, moderate and severe) based on the actual or potential impact to the patient and adherence to clinical guidance, as well as by theme:

1. Oxygen monitoring
2. Distractors and time management 
3. Non-technical skills and training
4. Documentation and reporting errors
5. Technical skills and equipment 
6. Sedation intravenous access and monitoring
7. Drug errors
8. Consent 
9. Histology and sampling errors
10. Administrative error

 

Patient safety incident

Theme

Severity

Missed acknowledgement of buprenorphine patch

4, 7

Severe
Unprotected airway during procedure (however this choice was made due to the palliative nature of the case) 3 Severe

Over-sedation and aspiration

1, 6, 7 Severe 
Delay in availability of reversal agents 3, 6, 7  Severe
                 

 

Did you identify any other patient safety incidents?

Learning

1. Oesophageal obstruction is associated with a high risk of aspiration. In cases like these, an anaesthetic review and support should be sought even if patients may not be for resuscitation or intubation.

2. For high risk procedures and/or patients with advanced comorbidity, careful consent is required. If possible, include family and next-of-kin in consent discussions.

3. Careful review of the drug chart should be performed prior to endoscopy. Existing medication such as analgesics may have significant drug interactions with intravenous sedatives. It is important to document these and acknowledge them during the team briefing and as part of the checklist.

4. Aspiration risk increases with concomitant use of lignocaine throat spray and intravenous sedatives.2 Consider avoiding this in high risk patients to reduce the risk of aspiration.
5. Combination fentanyl and midazolam even in low doses may cause profound respiratory depression and sedation in elderly and cachectic patients. Consider single agent intravenous sedation in these patients. 

6. If opiate and benzodiazepine sedation are used there should be at least a one-minute gap between opiate and benzodiazepine administration.

7. Equipment, drug stock and administration devices should be checked prior to every case. Reversal agents with the relevant drawing up equipment should be kept together and be rapidly accessible when required.

 

Do you have a case study from your service which you would like to share in the next ISREE case study of the month?

Please contact askjag@rcplondon.ac.uk for more information

 

Reference

1. Matharoo et al ‘A Prospective Study of Patient Safety Incidents in gastrointestinal endoscopy’. Endoscopy International Open 2016;04: E83-E89

2. Amornyotin S. (2013). Sedation-related complications in gastrointestinal endoscopy. World journal of gastrointestinal endoscopy, 5(11), 527–533. doi:10.4253/wjge.v5.i11.527

This case is based on several documented adverse events and the narrative has been adapted to enhance educational benefit. No identifiable information has been provided.







Please read carefully and take any action requested - this message will not be shown the next time you log in